Loading...
By Amy Orciari Herman
Edited by Jaye Elizabeth Hefner, MD
Serotonin syndrome is rare in patients prescribed triptan drugs along with selective serotonin reuptake inhibitors (SSRIs) or selective norepinephrine reuptake inhibitors (SNRIs), according to a retrospective study in JAMA Neurology. In 2006, the FDA issued a warning on the risk for serotonin syndrome in patients coprescribed these drugs.
Using a large Boston-area healthcare database, researchers identified nearly 48,000 patients who were prescribed triptans from 2001 through 2014; roughly 40% were also prescribed SSRIs or SNRIs. Serotonin syndrome was clinically suspected in 17 patients; only 2 cases were considered definite. The researchers estimate that the incidence of serotonin syndrome in patients coprescribed these drugs ranges from 0 to 4 per 10,000 person-years of exposure.
The researchers conclude: "Our results are reassuring and suggest that patients with coexisting affective disorders and migraine need not forgo management of one condition to treat the other. ... our data suggest that the FDA advisory should be reconsidered."
Comment
LINK(S):
JAMA Neurology article (Free)
Background: Physician's First Watch coverage of 2006 FDA warning (Free)